Format

Send to

Choose Destination

See 1 citation found using an alternative search:

Ann Pharmacother. 2002 Sep;36(9):1453-6.

Propofol infusion syndrome in critically ill patients.

Author information

1
Department of Pharmacy, Christiana Care Health Services, 4755 Ogletown-Stanton Rd., Newark, DE 19718-0001, USA. tkang@christianacare.org

Abstract

OBJECTIVE:

To describe the clinical presentation of propofol infusion syndrome in critically ill adults.

DATA SOURCES:

Clinical literature was accessed through MEDLINE (1966 - March 2001). Key search terms included Diprivan, propofol, and propofol infusion syndrome. Case reports and small case series evaluating the use and toxicity of propofol in sedating critically ill adults were reviewed.

DATA SYNTHESIS:

The association between propofol infusion syndrome and death in children secondary to myocardial failure is well documented. However, few data are available regarding the syndrome in critically ill adults. Based on a review of those data, it appears that propofol infusion syndrome can occur in both children and adults. Common clinical features of propofol infusion syndrome may include hyperkalemia, hepatomegaly, lipemia, metabolic acidosis, myocardial failure, and rhabdomyolysis. Although the premise has not been proven, recent published cases appear to demonstrate an association between propofol infusion and death secondary to myocardial failure.

CONCLUSIONS:

Until further safety data become available, caution should be exercised when using high-dose (>5 mg/kg/h) and long-term (>48 h) propofol infusion in sedating critically ill adults.

PMID:
12196066
DOI:
10.1345/aph.1A321
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center